Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 99, NWS Midland/Odessa, TX

May 14, 2008Mitchell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 14, 2008, 5:12 PM CDT for Mitchell County, Texas. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2008, 5:12 PM CDT (22:12 UTC)
Expired
May 14, 2008, 5:45 PM CDT
In force
33 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Mitchell County, TX

The radar

The San Angelo radar (KSJT), 125 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 5:13 PM CDTTSTM WND DMGColorado City, TXSNAPPED POWER POLE AND METAL BARN DAMAGE. TIME ESTIMATED FROM RADAR.
May 14, 5:15 PM CDTHAIL 1.75Colorado City, TXGOLF BALL TO BASEBALL SIZED HAIL REPORTED BY COLORADO CITY PD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 12:47 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.2 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2008-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 368 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2008-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 235 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
368 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
814 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
235 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.1
Supercell composite
7.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 142212
SVRMAF
TXC335-142245-
/O.NEW.KMAF.SV.W.0099.080514T2212Z-080514T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
512 PM CDT WED MAY 14 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MITCHELL COUNTY IN WEST TEXAS...

* UNTIL 545 PM CDT

* AT 506 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CUTHBERT...OR 9 MILES WEST OF COLORADO CITY...MOVING EAST AT 35
  MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  COLORADO CITY...
  LORAINE...

THE WARNED AREA INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 209 AND
228.

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT WEDNESDAY EVENING
FOR SOUTHEAST NEW MEXICO AND WEST TEXAS.

LAT...LON 3251 10067 3236 10067 3237 10108 3251 10110
TIME...MOT...LOC 2212Z 270DEG 30KT 3243 10095

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:22 PM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, May 14, 3:22 PM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
322 PM CDT WED MAY 14 2008

.DISCUSSION...
WE ARE CURRENTLY IN A SEVERE WEATHER EVENT...AS SHOWERS AND
THUNDERSTORMS HAVE DEVELOPED IN ADVANCE OF AN UPPER LEVEL LOW
PRESSURE SYSTEM LOCATED OVER SOUTHERN PORTIONS OF NEW MEXICO.

WITH A STATIONARY BOUNDARY LOCATED FROM LEA COUNTY ACROSS ECTOR
COUNTY...AND THEN ACROSS REAGAN COUNTY...THE POTENTIAL FOR SEVERE
WEATHER IS GREATEST ALONG AND EAST OF THIS BOUNDARY. LARGE HAIL
AND TORNADOES ARE POSSIBLE TODAY. REPORTS THAT HAVE FILTERED IN
THUS FAR SUGGEST THAT TORNADOES HAVE BEEN OF THE LANDSPOUT
VARIETY...AND BELIEVE THIS COULD BE A TREND WE SEE THE NEXT FEW
HOURS.

THE UPPER LEVEL LOW PRESSURE SYSTEM IS EXPECTED TO LIFT NORTHEASTWARD
INTO THE CENTRAL PLAINS ON THURSDAY. IT DOES APPEAR HOWEVER THAT A
BROAD UPPER TROUGH WILL STAY DRAPED ACROSS THE AREAS THROUGH
SATURDAY NIGHT. THIS WILL RESULT IN A GENERALLY WET PATTERN FOR
THE AREA THROUGH SATURDAY. THE SURFACE FRONTAL BOUNDARY SHOULD
GRADUALLY WORK INTO THE SOUTHERN AND SOUTHWESTERN PORTIONS OF THE
CWA ON THURSDAY INTO FRIDAY. WITH UPSLOPE LOW LEVEL FLOW IN
PLACE...WE SHOULD HAVE OUR GREATEST POTENTIAL FOR SHOWERS AND
THUNDERSTORMS DURING THIS TIME.

AS UPPER LEVEL HIGH PRESSURE BUILDS OVER THE WESTERN UNITED
STATES BY SUNDAY...WE SHOULD MOVE TOWARDS DRIER AND WARMER WEATHER
ACROSS OUR CWA INTO NEXT WEEK.

&&

.FIRE WEATHER...
CRITICAL FIRE WX CONDITIONS CONTINUE TO DEVELOP ACRS THE TRANS PECOS
AS DRY AIR HAS PUSHED JUST E OF THE PECOS RIVER (MTRINK). EXPECT
THAT STRONGER WINDS WILL HAVE A GOOD CHANCE TO DEVELOP INTO THE
LOWER TRANS PECOS AS SUBSIDENCE STARTS TO DEVELOPS AFTER 21Z. DRY
AIR WILL PROBABLY BRIEFLY PUSH AS FAR N-E AS MIDLAND...BUT SHOULD BE
FOLLOWED SHORTLY THEREAFTER BY FRONT AND ASSOCD WIND SHIFT MAKING IT
S TO NEAR THE PECOS RIVER IN THE MID EVENING HRS. OTHERWISE DRY
LIGHTNING STILL REMAINS A CONCERN ACRS THE LOWER TRANS PECOS...
ESPECIALLY TERREL CO. WHERE ITS 91/42 AND VISIBLE IMAGERY INDICATES
SOME TCU IN THE VICINITY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              57  74  53  74  /  20  10  20  20
CARLSBAD NM                54  73  52  70  /  10  30  40  30
DRYDEN TX                  64  86  62  75  /  10  10  30  30
FORT STOCKTON TX           57  80  55  70  /  10  10  30  30
GUADALUPE PASS TX          50  67  43  61  /   0  20  30  30
HOBBS NM                   51  70  49  73  /  10  30  30  30
MARFA TX                   47  77  51  64  /   0  10  30  30
MIDLAND INTL AIRPORT TX    55  75  54  73  /  10  20  30  20
ODESSA TX                  57  77  52  74  /  10  20  30  30
WINK TX                    57  79  55  76  /  10  20  30  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...RED FLAG WARNING FROM 2 PM THIS AFTERNOON TO 7 PM CDT THIS
     EVENING FOR THE FOLLOWING ZONES...BIG BEND AREA...
     DAVIS/APACHE MOUNTAINS AREA...MARFA PLATEAU...PECOS...
     PRESIDIO VALLEY...REEVES COUNTY AND UPPER TRANS PECOS...
     TERRELL...VAN HORN AND HIGHWAY 54 CORRIDOR.

&&

49/03
Hazardous weather outlook, May 14, 3:09 PM CDT, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
309 PM CDT WED MAY 14 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-152015-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
309 PM CDT WED MAY 14 2008 /209 PM MDT WED MAY 14 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND TONIGHT ACROSS SOUTHEAST NEW MEXICO...THE PERMIAN
BASIN...AND THE WESTERN LOW ROLLING PLAINS. A TORNADO WATCH IS IN
EFFECT UNTIL 7 PM CDT FOR THESE LOCATIONS. BRIEF TORNADO
TOUCHDOWNS WILL BE POSSIBLE...ALONG WITH HAIL...DAMAGING WIND
GUSTS UP TO 60 MPH....AND ISOLATED HEAVY RAINFALL RATES.

FIRE WEATHER CONDITIONS WILL PERSIST WEST OF THE PECOS RIVER THROUGH
7 PM CDT THIS EVENING. SUSTAINED WEST WINDS NEAR 20 MPH AND
RELATIVE HUMIDITY VALUES NEAR OR LESS THAN 15 % WILL BE POSSIBLE.
A RED FLAG WARNING IS IN EFFECT FOR AREAS WEST OF THE PECOS RIVER
IN WEST TEXAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS WEST TEXAS AND
SOUTHEAST NEW MEXICO THURSDAY THROUGH SATURDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...AND
STORM SPOTTERS SHOULD MONITOR THIS SITUATION AND TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER APPROACH YOUR AREA.

SPOTTER ACTIVATION IS LIKELY THROUGH THIS EVENING...ESPECIALLY
ACROSS THE CENTRAL AND EASTERN PERMIAN BASIN.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION AND OR RADIO
STATIONS FOR STATEMENTS CONCERNING THE SEVERE WEATHER AFFECTING
THE REGION.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 14, 2:37 PM CDT, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
237 PM CDT WED MAY 14 2008

TXZ045-050-142000-
GAINES-ANDREWS-
237 PM CDT WED MAY 14 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL ANDREWS AND
SOUTHEASTERN GAINES COUNTIES.

AN INTENSIFYING THUNDERSTORM WAS LOCATED OVER FLOREY AT 237 PM CDT...
MOVING NORTHEAST AT 30 MPH.

AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT WEDNESDAY EVENING
FOR SOUTHEAST NEW MEXICO AND WEST TEXAS.

PEOPLE IN NORTH CENTRAL ANDREWS AND SOUTHEASTERN GAINES COUNTIES
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, May 14, 3:10 PM CDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
310 PM CDT WED MAY 14 2008

TXZ051-142045-
MARTIN-
310 PM CDT WED MAY 14 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHERN MARTIN COUNTY.

AN INTENSIFYING THUNDERSTORM WAS LOCATED 12 MILES SOUTHWEST OF BUFORD
AT 310 PM CDT...MOVING EAST AT 35 MPH.

AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT WEDNESDAY EVENING
FOR SOUTHEAST NEW MEXICO AND WEST TEXAS.

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.
Local storm report, May 14, 3:19 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
319 PM CDT WED MAY 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             17 NE MCDONALD          33.31N 103.11W
05/14/2008  E0.88 INCH       LEA                NM   TRAINED SPOTTER

            NICKEL SIZED HAIL REPORTED 17 MILES NE OF MCDONALD.

&&

CDANIELS
Local storm report, May 14, 4:24 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
424 PM CDT WED MAY 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     HAIL             5 NNE KNOTT             32.47N 101.61W
05/14/2008  E1.00 INCH       HOWARD             TX   TRAINED SPOTTER

            QUARTER SIZED HAIL REPORTED 5 MILES NNE OF KNOTT.

&&

CDANIELS
Local storm report, May 14, 4:39 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
439 PM CDT WED MAY 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     HAIL             11 NE KNOTT             32.51N 101.51W
05/14/2008  E0.88 INCH       BORDEN             TX   BROADCAST MEDIA

            MEDIA REPORTED NICKEL SIZED HAIL 11 MILES NORTHEAST OF
            KNOTT.

&&

CDANIELS
Special weather statement, May 14, 5:11 PM CDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
511 PM CDT WED MAY 14 2008

NMZ029-033-142245-
CENTRAL LEA COUNTY-NORTHERN LEA COUNTY-
411 PM MDT WED MAY 14 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL LEA COUNTY.

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 15 MILES
WEST OF LOVINGTON ALONG HIGHWAY 82 AT 411 PM MDT...MOVING NORTHEAST
AT 22 MPH.

PEA TO MARBLE SIZED HAIL AND WINDS GUSTING TO AROUND 50 MPH ARE
POSSIBLE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM MDT WEDNESDAY EVENING
FOR SOUTHEAST NEW MEXICO AND WEST TEXAS.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 1:12 AM CDTAreal Flood AdvisoryMAFHoward, Reagan145 days
May 14, 3:24 AM CDTRed Flag WarningMAFPecos, Terrell16 hr
May 14, 3:09 PM CDTSevere Thunderstorm WarningMAFGaines36 min
May 14, 3:56 PM CDTSevere Thunderstorm WarningMAFBorden, Howard, Martin34 min
May 14, 4:31 PM CDTSevere Thunderstorm WarningMAFHoward, Mitchell, Scurry44 min
May 14, 4:43 PM CDTTornado WarningMAFHoward, Mitchell32 min
May 14, 5:37 PM CDTAreal Flood AdvisoryMAFMitchell, Scurry144 days

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.